Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 28, NWS Aberdeen, SD

August 6, 2007Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 6, 2007, 6:59 PM CDT for Hand County, Hyde County, South Dakota. It took effect at Aug 6, 2007, 8:12 PM CDT. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2007, 6:59 PM CDT (23:59 UTC)
In effect from
Aug 6, 2007, 8:12 PM CDT
Expired
Aug 6, 2007, 10:00 PM CDT
In force
108 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Hand County, SD, Hyde County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 062359
FFWABR
SDC059-069-070300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
659 PM CDT MON AUG 6 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF MILLER...
  SOUTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF HIGHMORE...

* UNTIL 1000 PM CDT

* AT 100 PM CDT TUESDAY...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAYLAND...
  SAINT LAWRENCE...REE HEIGHTS AND HOLABIRD

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4425 9951 4426 9876 4457 9877 4453 9961

$$
NIELSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:48 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 6, 3:48 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
348 PM CDT MON AUG 6 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
FORECAST CHALLENGES INCLUDE AREAL COVERAGE OF THUNDERSTORMS THIS
EVENING AND AGAIN TUESDAY NIGHT...ALONG WITH TEMPERATURES.

PRESENTLY...ELEVATED SHOWERS AND THUNDERSTORMS ARE MOVING EAST-
NORTHEAST ACROSS FAR NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA. TWO BOUNDARIES FOR FORCING WORTH NOTING THIS EVENING
INCLUDE THE STALLED OUT FRONTAL BOUNDARY RUNNING MAINLY FROM KBKX
WESTWARD THROUGH KPIR AND TRAILING BACK TOWARD KIEN...ALONG WITH
AN INVERTED SURFACE TROF SLOWLY MOVING EASTWARD THROUGH THE
NORTHERN HIGH PLAINS. PLENTIFUL LOW LEVEL MOISTURE AROUND FOR
THUNDERSTORM DEVELOPMENT THIS EVENING...PROVIDED AN ADEQUATE
SOURCE OF LIFT SHOWS UP /PROLLY THE JET-LET INFERRED BY THE
MID/HIGH CLOUDS STREAMING NORTH OUT OF NEBRASKA THIS AFTERNOON/.
THE ATMOSPHERE IS ALREADY SHOWING A CONSIDERABLE AMOUNT OF
INSTABILITY ACROSS WESTERN AND SOUTHERN SOUTH DAKOTA.

ONCE THE SHOWERS AND THUNDERSTORMS DEPART THE FAR NORTHEASTERN
CORNER OF THE FORECAST AREA EARLY THIS EVENING...AND ANY
CONVECTION THAT DEVELOPS ACROSS CENTRAL OR SOUTH CENTRAL SOUTH
DAKOTA DISSIPATES...EXPECTING SURFACE HIGH PRESSURE TO BUILD INTO
THE FORECAST AREA FOR THE REMAINDER OF THE NIGHT AND INTO
TUESDAY...PUSHING THE MOIST AIR SOUTH INTO NEBRASKA TEMPORARILY
AND ALLOWING FOR MORE STABLE...AND LESS CLOUDY CONDITIONS ON
TUESDAY. AS THE HIGH REPOSITIONS TO THE SOUTH AND EAST TUESDAY
NIGHT...RETURN FLOW SETS BACK UP AGAIN. AN UPPER LEVEL SHORT WAVE
MAKES ITS WAY NORTH-NORTHEAST ACROSS WESTERN NEBRASKA AND WESTERN
SOUTH DAKOTA TUESDAY NIGHT WHILE 850-700HPA WAA AND MOISTURE
ADVECTION IS AT A PREMIUM. ELEVATED NIGHT-TIME SHOWERS AND
THUNDERSTORMS LIFTING INTO THE WESTERN THIRD OF THE FORECAST AREA
TUESDAY NIGHT STILL LOOKS ON TRACK. EAST AND SOUTHEAST SURFACE
WINDS ON TUESDAY WILL LIKELY KEEP TEMPERATURES FROM ACHIEVING
THEIR FULL POTENTIAL. NEVERTHELESS...925HPA AND 850HPA THERMAL
PROGS INDICATE TEMPERATURES SHOULD WARM INTO THE MID 80S TO MID
90S ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
BROAD SOUTHWEST FLOW LOOKS TO CONTINUE INTO THE WEEKEND. MODELS
SHOWING SERIES OF SHORTWAVES TO PASS THROUGH AREA DURING PERIOD.
IT WILL BE TOUGH TO PINPOINT EXACT PRECIP TIMES THIS FAR OUT...SO
A BROADBRUSH APPROACH WILL BE CONTINUED. BEST CHANCES LOOK TO BE
WEDNESDAY AND AGAIN THURSDAY EVENING...BUT ENTIRE PERIOD WILL BE
UNSETTLED.

RIDGE WILL SLOWLY BUILD INTO AREA THROUGH THE PERIOD RAISING
HEIGHTS. THE SOUTHWEST PORTION OF THE FORECAST AREA LOOKS TO
REALLY HEAT UP THIS WEEKEND. IT WILL DEPEND SOME ON CLOUDS AND
CONVECTION AS RIDGE RUNNING THUNDERSTORMS LOOK LIKE A GOOD BET.
FORECAST AREA WILL BE ON EDGE OF THE CAP AS H7 TEMPS HOVER AROUND
+10C THROUGH THE PERIOD...WARMING ON THE WEEKEND.

&&

.AVIATION...
ALL TAF SITES HAVE BEEN BATTLING PERIODIC IFR OR MVFR CIGS AND/OR
VISBY REDUCTION IN FOG MUCH LATER INTO THE DAY THAN IS TYPICAL FOR
EARLY AUGUST. PLENTIFUL LOW LEVEL MOISTURE AND RAIN-COOLED
BOUNDARY LAYER AIR ARE LIKELY THE CULPRITS. NEVERTHELESS THE WARM
AUGUST SUNSHINE IS RAPIDLY ERODING THESE UNFAVORABLE FLYING
CONDITIONS THIS AFTERNOON...WITH ALL FOUR TERMINALS EXPECTED TO BE
INTO GOOD VFR FLYING WEATHER BY 23Z THIS AFTERNOON.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS STILL POSSIBLE BY
EARLY THIS EVENING...MAINLY AT THE KPIR TERMINAL WHERE THE GREATEST
AMOUNT OF INSTABILITY FOR THUNDERSTORMS CURRENTLY EXISTS. AGAIN
THIS IS MAINLY A CONCERN AT THE KPIR TERMINAL BETWEEN 00Z AND 06Z
THIS EVENING. CONFIDENCE IS TOO LOW AT THIS TIME TO MENTION
THUNDER IN THE TAF...HOWEVER INSERTION OF TSRA INTO THE KPIR TAF
WILL FOLLOW LATER THIS EVENING AS NEEDED. OTHERWISE...HIGH
PRESSURE WILL BUILD INTO ALL FOUR TERMINALS TONIGHT AND
TUESDAY...WHICH SHOULD RESULT IN VFR CONDITIONS LATE TONIGHT
THROUGH TUESDAY AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...SCARLETT
AVIATION...DORN
Hazardous weather outlook, Aug 6, 4:58 AM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
458 AM CDT MON AUG 6 2007

SDZ003>006-009>011-016>020-022-034>037-048-051-071000-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DAY-POTTER-FAULK-
SPINK-CLARK-CODINGTON-HAMLIN-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
458 AM CDT MON AUG 6 2007 /358 AM MDT MON AUG 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS PORTIONS OF CENTRAL AND
EASTERN SOUTH DAKOTA. A FEW STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND STRONG WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OFF AND ON CHANCES FOR THUNDERSTORMS EXIST THROUGH MUCH OF THE
WEEK AS THE WEATHER PATTERN REMAINS A BIT MORE ACTIVE THAN RECENT
WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS PORTIONS
OF CENTRAL SOUTH DAKOTA.

MNZ039-046-SDZ007-008-021-023-071000-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-DEUEL-
458 AM CDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL OCCUR THROUGH SUNRISE ACROSS EXTREME
NORTHEASTERN SOUTH DAKOTA AS WELL AS BIG STONE AND TRAVERSE
COUNTIES IN MINNESOTA. VISIBILITIES MAY BE REDUCED TO LESS THAN
ONE QUARTER MILE AT TIMES.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON BUT THE SEVERE THREAT
APPEARS TO BE LIMITED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OFF AND ON CHANCES FOR THUNDERSTORMS EXIST THROUGH MUCH OF THE
WEEK AS THE WEATHER PATTERN REMAINS A BIT MORE ACTIVE THAN RECENT
WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ015-033-045-071000-
DEWEY-STANLEY-JONES-
458 AM CDT MON AUG 6 2007 /358 AM MDT MON AUG 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS PORTIONS OF CENTRAL SOUTH
DAKOTA. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
STRONG WINDS BEING THE MAIN THREATS.

THE GRASSLAND FIRE DANGER WILL REACH THE HIGH TO VERY HIGH
CATEGORY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OFF AND ON CHANCES FOR THUNDERSTORMS EXIST THROUGH MUCH OF THE
WEEK AS THE WEATHER PATTERN REMAINS A BIT MORE ACTIVE THAN RECENT
WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS PORTIONS
OF CENTRAL SOUTH DAKOTA.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:43 PM CDTSevere Thunderstorm WarningABRCorson20 min
Aug 6, 10:28 AM CDTSevere Thunderstorm WarningABRHand47 min
Aug 6, 5:40 PM CDTSevere Thunderstorm WarningABRHughes, Hyde37 min
Aug 6, 5:59 PM CDTTornado WarningABRLyman46 min
Aug 6, 6:24 PM CDTSevere Thunderstorm WarningABRHand, Hyde36 min
Aug 6, 6:44 PM CDTSevere Thunderstorm WarningABRLyman40 min
Aug 6, 6:59 PM CDTFlash Flood WarningABRHand, Hyde3 hr
Aug 6, 6:59 PM CDTFlash Flood WarningABRHand, Hyde3 hr

Nearby

Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.